It was my first week at a new job, working on a long-term-care unit. One of the residents was confused and agitated. She was non-ambulatory and was usually kept in a geri-chair near the nurse’s station. She was not to be sent out to the hospital, but to be kept comfortable in the long-term-care facility. She had PRN orders for Ativan for agitation and morphine for pain. She was calling out, writhing and twisting her body around in the chair and was unable to answer questions appropriately. She would call out to staff, but when asked “What’s wrong?”, “What do you need?” or “Are you in any pain?”, she responded with nonsense, or by repeating the last word or phrase that had been said to her. She had been receiving the PRN Ativan (0.5 mg SL) without any appreciable improvement in her behavior. Therefore, I gave her a dose of PRN morphine (5 mg SL).
After receiving the morphine, she remained alert but seemed somewhat less agitated. I gave her only the one dose. The next day, my director of nursing called me, very upset, and told me that my administration of the PRN morphine was an inappropriate use of medication, and I was fired.
I am shocked that giving a single ordered dose of an analgesic to a comfort care patient can be considered inappropriate. Was the resident experiencing pain? In her confused state, I had to assess non-verbal cues to determine this. It seems to me to be a very subjective determination. I was certainly not trying to just keep her quiet with medication. I was trying to keep her comfortable, which I thought was the priority. My DON claims the patient was not in any pain. Why, then, was such a strong analgesic ordered for her? Did I do something wrong? I am questioning not only my judgement here, but also my chosen profession.
The situation you describe is a difficult one to respond to without more details, one being for what type of pain the resident was being treated. It does seem odd that an order for morphine would be written unless the resident had moderate to severe pain for an underlying diagnosis.
You are right in stating that the assessment of a patient’s pain is difficult, especially if the patient is unable to verbalize the pain in some way (e.g., scale of 1-10 or some similar scale). However, from your description of the resident’s behavior, it seems that she may have been more agitated than in pain and she also was confused. It might have been more appropriate for you to have called your supervisor and/or the doctor to describe her behavior, her inability to answer staff questions and obtain a order for a different medication for her agitation or have her seen by a resident or physician.
In addition, the resident most probably should have been assessed by you for a medical problem that may have been developing. Was she bleeding internally? Did she need to use the bathroom? Was she having a stroke? Simply providing medication for a patient without assessing what else might be going on medically is not the best nursing practice.
A third approach that might have worked, albeit difficult as well, would be to sit with the patient and try and calm her down with your presence.
Working with confused and agitated patients is not easy, and one can understand this new job was probably overwhelming for you, especially just a week into the position. However, your must always assess a patient’s status before simply turning to medications for a solution. Perhaps this is why your DON terminated you.
Use this experience to further develop your assessment skills. And don’t be afraid to seek help from the resources available to you when you are not sure of how to intervene with a patient.